Alert archive / Illinois / Flash Flood Warnings in 2017
Flash Flood Warning 29, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 20, 2017, 6:39 AM CDT for Jackson County, Perry County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2017, 6:39 AM CDT (11:39 UTC)
- Expired
- May 20, 2017, 9:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, IL, Perry County, IL
The radar
The Paducah radar (KPAH), 102 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 8:01 AM CDT | FLASH FLOOD | Du Quoin, IL | FLASH FLOODING ON EAST FRANKLIN STREET AND SOUTH WASHINGTON STREET IN DU QUOIN. FLASH FLOODING FORCED CLOSURE OF A PORTION OF US HIGHWAY 51 FROM EAST SOUTH STREET TO EAST ADAMS STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 11.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
309
WGUS53 KPAH 201139
FFWPAH
ILC077-145-201445-
/O.NEW.KPAH.FF.W.0029.170520T1139Z-170520T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
639 AM CDT SAT MAY 20 2017
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Perry County in south central Illinois...
Jackson County in southern Illinois...
* Until 945 AM CDT
* At 637 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. From 2 to 3 inches of rain have
already been estimated by doppler radar in some locations.
Additional very heavy rains are expected during the next hour or
so. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Carbondale, Murphysboro, Du Quoin, Pinckneyville, De Soto,
Elkville, Hurst, Ava, Tamaroa, Willisville, Grand Tower, Cedar Lake
Area, Makanda, Cutler, Dowell, Campbell Hill, Vergennes, Gorham and
St. Johns.
LAT...LON 3821 8915 3813 8915 3809 8912 3795 8918
3795 8915 3760 8915 3760 8945 3756 8947
3757 8952 3758 8948 3760 8948 3764 8952
3769 8951 3772 8959 3775 8962 3775 8967
3782 8968 3796 8959 3822 8959
$$2 follow-up statements
112
WGUS73 KPAH 201253
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
753 AM CDT SAT MAY 20 2017
ILC077-145-201445-
/O.CON.KPAH.FF.W.0029.000000T0000Z-170520T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IL-Jackson IL-
753 AM CDT SAT MAY 20 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
PERRY AND JACKSON COUNTIES...
At 748 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Over three inches of rain have been
estimated by doppler radar in some locations this morning. Flash
flooding is currently being reported in the city of Du Quoin.
Flooding is expected to continue for awhile even after the rains
taper this morning.
Some locations that will experience flooding include...
Carbondale, Murphysboro, Du Quoin, Pinckneyville, De Soto, Elkville,
Hurst, Ava, Tamaroa, Willisville, Grand Tower, Cedar Lake Area,
Makanda, Cutler, Dowell, Campbell Hill, Vergennes, Gorham and St.
Johns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3821 8915 3813 8915 3809 8912 3795 8918
3795 8915 3760 8915 3760 8945 3756 8947
3757 8952 3758 8948 3760 8948 3764 8952
3769 8951 3772 8959 3775 8962 3775 8967
3782 8968 3796 8959 3822 8959
$$661
WGUS73 KPAH 201446
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
946 AM CDT SAT MAY 20 2017
ILC077-145-201455-
/O.EXP.KPAH.FF.W.0029.000000T0000Z-170520T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IL-Jackson IL-
946 AM CDT SAT MAY 20 2017
...THE FLASH FLOOD WARNING FOR PERRY AND JACKSON COUNTIES HAS
EXPIRED...
The heavy rain has ended so additional flooding from heavy rain is
no longer expected to pose a threat. Please continue to heed any
remaining road closures or high water dangers.
LAT...LON 3821 8915 3813 8915 3809 8912 3795 8918
3795 8915 3760 8915 3760 8945 3756 8947
3757 8952 3758 8948 3760 8948 3764 8952
3769 8951 3772 8959 3775 8962 3775 8967
3782 8968 3796 8959 3822 8959
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:30 AM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 20, 3:30 AM CDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Paducah KY 330 AM CDT Sat May 20 2017 .SHORT TERM...(Today) Issued at 330 AM CDT Sat May 20 2017 Very complicated forecast today due to a wide range of short-term model guidance. A synoptic warm frontal boundary appears to extend from the kmdh area eastward across the kowb area as of 08z. Scattered convection has been occurring along the warm front, with more widespread convection across Missouri. The models are in general agreement that the Missouri convection will reach the Mississippi River by 12z. After 12z, there is a wide spread among the short-range guidance. Residual outflow boundaries could generate new convection during the day. The timing, duration, and intensity of storms is quite variable between the nam, hrrr, and ruc. There is even quite a difference in their wind fields and deep-layer shear. In general, the more favorable shear parameters will be closer to the upper trough along and west of the Mississippi Valley. However, the potentially better instability will be east of the Mississippi River. Hourly mesoscale analyses will need to be watched closely. Forecast highs will be lowered just a bit due to expected widespread clouds and areas of precip. .LONG TERM...(Tonight through Friday) Issued at 330 AM CDT Sat May 20 2017 Frontal system will be crossing the region tonight. Though POPs will be fairly high, it looks as though the chances of any severe storms will be dwindling. Some locations, esp over wrn KY and sw IN may see an addition 1/4 to 1/2 of rain ahead of the front. Drier air will slowly work its way in from the west during the day on Sunday. Will leave some small rain chcs during the morning, mainly in the Pennyrile region of west KY. Even those locations will be rainfree by the PM hours. We will have sfc high pressure in our vicinity on Monday but that system will shift east through the day. Another frontal boundary will be incoming from the west. Various models as well as the GFS ensembles seem to have a pretty decent handle on the timing, and this was the case yesterday as well. We should see dry weather through the evening hours on Monday, but after midnight Monday night and into Tuesday, precipitation chances increase. How quickly the front makes it through Tuesday into Tuesday evening is still a bit in question. However, there will be a break in the action after the frontal passage Tuesday evening or late Tuesday night. The upper level trough/low will move across the area on Wednesday. This will mean more clouds, more chances for showers and a downright cool day with highs only in the 60s. Models have their differences on how quickly this upper system departs on Wednesday night. May have to linger some POPs in that period...higher POPs east. We could have a chance to see lows in the upper 40s in some areas Wednesday night. We will see improving conditions on Thursday, as well as an increase in our temperatures and more sunshine as sfc high pressure builds back into the region. The upper flow transitions to a more flat/zonal flow by Friday with no large signals for any major chances for rain. && .AVIATION... Issued at 1230 AM CDT Sat May 20 2017 Scattered thunderstorms have developed across the entire region, and their future timing and intensity is the main concern through this taf period. Organized convection over Missouri is forecast to move/develop eastward across our region by sunrise. In the meantime, scattered storms will continue to form over west KY and sw Indiana. The tafs will be amended as necessary for any scattered storm development. More storms are possible in the afternoon and evening. Along and ahead of a warm front, winds will be east to southeast through 12z. Winds will be mainly south on Saturday behind the front. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...MY LONG TERM...GM/CW AVIATION...MY
Hazardous weather outlook, May 20, 4:39 AM CDT, 2 hours before
Hazardous Weather Outlook National Weather Service Paducah KY 439 AM CDT Sat May 20 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-210945- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 439 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Numerous thunderstorms are expected today and early tonight, and isolated thunderstorms may reach severe levels. The primary hazards will be damaging winds and large hail. Locally heavy rain will accompany some storms, with the possibility of flooding in a few locations. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a small chance of thunderstorms Tuesday and Tuesday night. The primary concern with these storms is lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today and early tonight.
In the hours before
Local storm report, May 20, 2:01 AM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
201 AM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 AM HAIL GRASSY 37.25N 90.14W
05/20/2017 E0.75 INCH BOLLINGER MO BROADCAST MEDIA
&&
MYSpecial weather statement, May 20, 6:20 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
620 AM CDT SAT MAY 20 2017
ILZ075-080-081-084-085-088-092-MOZ087-201200-
Perry IL-Alexander IL-Franklin IL-Jackson IL-Union IL-Williamson IL-
Jefferson IL-Cape Girardeau MO-
620 AM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERRY...UNION...
JEFFERSON...WESTERN WILLIAMSON...EASTERN JACKSON...NORTHWESTERN
ALEXANDER...FRANKLIN AND NORTHEASTERN CAPE GIRARDEAU COUNTIES UNTIL
700 AM CDT...
At 616 AM CDT, Doppler radar was tracking a strong band of
thunderstorms with very heavy rains moving east into the region.
Wind gusts up to 50 mph or so will be possible with this storm. Cape
Girardeau airport recently reported a wind gust of 53 MPH.
Locations impacted include...
Cape Girardeau, Carbondale, Marion, Mount Vernon, Herrin, West
Frankfort, Murphysboro, Benton, Du Quoin, Carterville, Anna, Johnston
City, Christopher, Jonesboro, Rend Lake Area, Sesser, Zeigler, De
Soto, Crainville and Cambria.
LAT...LON 3844 8911 3829 8871 3733 8919 3733 8925
3732 8921 3728 8922 3729 8961 3822 8921
3821 8915 3836 8915
TIME...MOT...LOC 1116Z 194DEG 53KT 3790 8917Local storm report, May 20, 6:26 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
626 AM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 AM TSTM WND GST SCOTT CITY 37.22N 89.53W
05/20/2017 M53.00 MPH SCOTT MO ASOS
CAPE GIRARDEAU ASOS MEASURED 53 MPH GUST
&&
MYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:20 AM CDT | Special Weather Statement | PAH | Franklin, Jackson, Jefferson, Union | 40 min |
Nearby
Flash Flood Warnings in Illinois, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.